Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 161, NWS Sioux Falls, SD

September 11, 20194 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 11, 2019, 12:39 AM CDT for 4 counties in Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2019, 12:39 AM CDT (05:39 UTC)
Expired
Sep 11, 2019, 1:30 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 8:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS53 KFSD 110539
SVRFSD
MNC033-063-101-105-110630-
/O.NEW.KFSD.SV.W.0161.190911T0539Z-190911T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1239 AM CDT Wed Sep 11 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Jackson County in southwestern Minnesota...
  Nobles County in southwestern Minnesota...
  Southern Murray County in southwestern Minnesota...
  Southwestern Cottonwood County in southwestern Minnesota...

* Until 130 AM CDT.

* At 1239 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Slayton to 7 miles east of Wilmont
  to 7 miles north of Sibley, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Worthington around 1245 AM CDT.
  Fulda around 1250 AM CDT.
  Brewster around 1255 AM CDT.
  Round Lake around 100 AM CDT.
  Heron Lake around 105 AM CDT.
  Storden around 110 AM CDT.
  Lakefield around 115 AM CDT.
  Kilen Woods State Park around 120 AM CDT.

Other locations impacted by these severe thunderstorms include Avoca,
Kinbrae, Wilder, Dundee, Iona, Okabena and Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4350 9518 4350 9586 4372 9578 4394 9593
      4410 9521 4379 9499
TIME...MOT...LOC 0539Z 263DEG 38KT 4389 9579 4373 9568 4350 9576 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

VandenBoogart
2 follow-up statements
275 
WWUS53 KFSD 110611
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
111 AM CDT Wed Sep 11 2019

MNC033-063-101-105-110630-
/O.CON.KFSD.SV.W.0161.000000T0000Z-190911T0630Z/
Jackson MN-Nobles MN-Murray MN-Cottonwood MN-
111 AM CDT Wed Sep 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR JACKSON...EASTERN NOBLES...SOUTHEASTERN MURRAY AND SOUTHWESTERN
COTTONWOOD COUNTIES...

At 111 AM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Westbrook to Heron Lake to near Round
Lake, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Lakefield and Storden around 120 AM CDT.
  Windom, Bergen and Kilen Woods State Park around 130 AM CDT.

Other locations impacted by these severe thunderstorms include Avoca,
Kinbrae, Wilder, Dundee, Okabena, Bigelow and Iona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4350 9518 4350 9586 4376 9576 4397 9579
      4410 9521 4379 9499
TIME...MOT...LOC 0611Z 267DEG 40KT 4393 9544 4377 9533 4354 9541 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

VandenBoogart
012 
WWUS53 KFSD 110630
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
130 AM CDT Wed Sep 11 2019

MNC033-063-101-105-110640-
/O.EXP.KFSD.SV.W.0161.000000T0000Z-190911T0630Z/
Jackson MN-Nobles MN-Murray MN-Cottonwood MN-
130 AM CDT Wed Sep 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON...EASTERN NOBLES...
SOUTHEASTERN MURRAY AND SOUTHWESTERN COTTONWOOD COUNTIES HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with these thunderstorms.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of the aforementioned counties.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Iowa...and southwestern Minnesota.

LAT...LON 4350 9518 4350 9586 4376 9576 4397 9579
      4410 9521 4379 9499
TIME...MOT...LOC 0630Z 263DEG 38KT 4395 9519 4379 9508 4356 9516 

$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:09 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Sep 10, 6:09 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
609 PM CDT Tue Sep 10 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT Tue Sep 10 2019

There is likely a very busy night ahead as a deep trough of low
pressure across the Rockies spreads an upper level wave onto the
Plains. This will gradually increase the low and mid level flow and
bring much more unstable air into the area this evening. Severe
weather and heavy rainfall are both expected with this event. There
will be two areas to watch for severe and heavy rainfall potential.
The first will see thunderstorms expand in coverage across southwest
SD and north central NE late this afternoon. This cluster of storms
is expected to become organized and move east and northeast through
the evening and overnight. With deep layer shear, likely close to 50
knots, and moisture ramping up and isolated to scattered
thunderstorms should quickly evolve into a linear system. The
surface to 3 km shear vectors are from about 220 degrees at 30 to 40
knots which is plenty strong to support the potential for QLCS
tornadoes embedded within the main line of storms if a strong linear
system evolves. So any segments of this line moving to the northeast
will need to be watched closely. This severe weather threat appears
most likely from about 2z to 8z tonight and would likely be closest
to the surface to 900 mb boundary, which for now appears to be
roughly along and south of Interstate 90. It looks like the only
thing that could slow this down is if the surface to 900mb layer
remains capped. Will have to watch south central SD from about 23z
to 2z for the potential for a surface based or near surface based
storm ahead of the main line. A storm in that environment would
likely produce a fairly strong supercell but for now most if not all
models indicate capping diminishing this threat.

The other area to watch will be roughly from 2z to 5z in far eastern
SD, southwest MN and northwest IA. The LLJ will quickly increase
this evening and deliver strong convergence and instability to this
area. With the elevated nature of these storms hail will be the main
threat. Deeper shear does support the potential for a couple of
supercells so some larger hail to golf ball size will be possible.

Along with the severe threat is also a heavy rain threat with he
potential for backing winds into Wednesday and additional
development to the west. The best chance for continued heavy
rainfall would be north of Interstate 90 which would be more in line
with the 900 mb to 800 mb layer.

Wednesday morning will see the threat for a few thunderstorms across
southwest MN and west down highway 14. Capping will likely settle
over much of the area from late morning into mid afternoon as weak
ridging aloft moves through between the exiting wave and the next
incoming wave. So for now not expecting much activity from about 14z
through 22z. The next question will be where does the low level to
surface boundary end up settling into. Right now looking like the
925 mb front will be just north of Interstate 90 while the surface
front will be near and possibly just south. The reason that this is
important is that there may be some potential for surface or near
surface convection to develop, and with the expected instability and
shear a few supercells would be likely. The better chances would be
south of Interstate 90 and west of highway 81.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT Tue Sep 10 2019

The main wave and cold front aloft swings onto the Plains Wednesday
night into Thursday and should expand coverage of thunderstorms
again on Wednesday night. There will be a continued threat for heavy
rainfall and severe weather.

Southwest MN and northwest IA could see some severe potential on
Thursday but right now it appears that the cooler and drier air will
settle in too quickly.

Friday will be cooler and breezy as deep westerly flow develops in
the wake of this strong wave. Expect some gusts of 35 mph or so.

Temperatures will warm on Saturday and a few thunderstorms will be
possible as a ridge builds to the west. By Sunday upper level
ridging will begins to strengthen overhead and a trough deepens over
the Western United States. This ridge is expected to continue into
mid week so expecting above normal temperatures Saturday through mid
week with mainly dry conditions expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Sep 10 2019

Showers and thunderstorms will increase in coverage through the
evening into the overnight hours. Some of the storms will be
severe with heavy rainfall. Later tonight into Wednesday morning
IFR and MVFR ceilings will likely develop along and north of the
surface warm front. More showers and thunderstorms are expected
tommorow night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 11 PM CDT this evening through Wednesday
     morning for SDZ053>056-058>062-064>067.

MN...Flash Flood Watch from 11 PM CDT this evening through Wednesday
     morning for MNZ080-089-097-098.

IA...Flash Flood Watch from 11 PM CDT this evening through Wednesday
     morning for IAZ001.

NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Sep 10, 5:48 AM CDT, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
548 AM CDT Tue Sep 10 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
548 AM CDT Tue Sep 10 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop this evening in south central
South Dakota. Initial storms will be capable of hail to the size of
golf balls or a bit larger, winds to 70 mph and isolated tornadoes.
The storms will congeal into bowing segments during the evening
capable of wind gusts to 80 mph, hail of half dollar size and even
an isolated tornadoes moving across southeast South Dakota and into
adjacent sections of northwest Iowa and southwest Minnesota toward
midnight. A few severe storms may also precede the advancing larger
linear storms during the evening hours in northwest Iowa and
southwest Minnesota.

In addition to the severe weather threat, locally heavy rainfall is
possible, as much as 2 to 4 inches in some locations overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of thunderstorms is likely from later Wednesday
afternoon through Wednesday night. Severe storms will be possible,
capable of large hail, damaging wind and tornadoes. Locally heavy
rainfall will again be possible, especially north of Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 pm and 2 am.

In the hours before

Local storm report, Sep 10, 11:33 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     TSTM WND GST     4 N TEA                 43.51N 96.84W
09/10/2019  E70 MPH          MINNEHAHA          SD   TRAINED SPOTTER

&&
Local storm report, Sep 10, 11:46 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
09/10/2019                   MINNEHAHA          SD   TRAINED SPOTTER

            STREET FLOODING NEAR MINNESOTA AND 33RD
            STREET.

&&
Local storm report, Sep 10, 11:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HEAVY RAIN       5 NE SALEM              43.78N 97.32W
09/10/2019  M3.25 INCH       MCCOOK             SD   CO-OP OBSERVER

&&
Local storm report, Sep 10, 11:59 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1159 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     2 W SIOUX FALLS         43.54N 96.77W
09/10/2019                   MINNEHAHA          SD   EMERGENCY MNGR

            STRUCTURAL COLLAPSE WITH PEOPLE TRAPPED
            INSIDE.

&&
Local storm report, Sep 11, 12:09 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1209 AM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TORNADO          4 NW HARRISBURG         43.48N 96.74W
09/10/2019                   LINCOLN            SD   NWS EMPLOYEE

            CONFIRMED TORNADO SOUTH SIDE OF SIOUX FALLS.

&&
Local storm report, Sep 11, 12:23 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
09/11/2019                   BROOKINGS          SD   LAW ENFORCEMENT

            SEVERAL STREETS AROUND TOWN UNDER WATER.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 11:13 PM CDTSevere Thunderstorm WarningFSDRock47 min
Sep 10, 11:27 PM CDTTornado WarningFSDRock33 min
Sep 10, 11:54 PM CDTTornado WarningFSDRock13 min
Sep 10, 11:59 PM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Rock46 min
Sep 11, 12:24 AM CDTFlash Flood WarningFSDLincoln, Pipestone6 hr
Sep 11, 1:03 AM CDTFlash Flood WarningFSDRock6 hr
Sep 11, 1:27 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray63 min
Sep 11, 4:07 AM CDTFlash Flood WatchFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more26 hr
Sep 11, 8:01 AM CDTRiver Flood WarningFSDPipestone21 days
Sep 11, 8:01 AM CDTRiver Flood WarningFSDPipestone21 days
Sep 11, 10:11 AM CDTRiver Flood WarningFSDLyon5 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.